Fillers When I use a word

HARMful reactions

BMJ 2004; 328 doi: https://doi.org/10.1136/bmj.328.7449.1173 (Published 13 May 2004) Cite this as: BMJ 2004;328:1173
  1. Jeff Aronson, clinical pharmacologist
  1. Oxford

    During the second world war Leopold Meyler, a Dutch physician, developed pulmonary tuberculosis. He later received treatment and suffered an adverse reaction: either dihydrostreptomycin made him deaf or para-aminosalicylic acid made him feverish—the details are disputed. But it stimulated him, bedbound, to retrieve published reports of unwanted effects of drugs and to collect them in a volume that ran to 192 pages and was first published in Dutch in 1951 (Schaldelijke Nevenwerkingen van Geneesmiddelen). An English translation (Side Effects of Drugs) appeared in 1952, and several updates followed. When Meyler died suddenly in 1973, while preparing volume 8, Graham Dukes took over the editorship, started publishing the updates annually (Side Effects of Drugs Annuals), and created an encyclopedic version, Meyler's Side Effects of Drugs.

    The …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe